In recent years, preventive activities, early diagnosis campaigns, therapeutic advances, and the abandonment of bad habits, such as smoking, have favored the improvement of cancer patients’ survival.
Bearing in mind that, according to the International Agency for Research on Cancer, 20 million new cases are diagnosed worldwide every year (300,000 of which in Spain). As a consequence, there are many people who survive and resume their lives with certain complications caused by treatment.
The most common skin changes include redness, rash, dryness, peeling, and itching. In addition, if treatment damages the nervous system, an effect called “neurotoxicity” occurs.
If you continue reading this article, you will discover:
- What is neurotoxicity and which drugs produce it.
- How to deal with it.
What is neurotoxicity?
Neurotoxicity is the ability of certain substances, natural or artificial, called neurotoxicants, to produce alterations in the nervous system. Drugs used in chemotherapy belong to this group.
As for the effects, they can occur immediately after exposure or later. One of them is peripheral neuropathy, and it is estimated that it appears in 20-30% of cases, affecting up to 80-95% depending on the drug administered. This neurological syndrome is characterized by numbness, tingling, itching and extremity pain. You can learn more about these symptoms by clicking here.
Which drugs can produce neurotoxicity?
Not all drugs used in chemotherapy have the same potential to produce a neurotoxic effect. In the following table, different drugs are grouped into three blocks based on the neurological damage they may cause.
However, although the same agent can affect all locations, there is a certain selectivity of each drug for a specific type of affectation. Among all of them, those that can affect the peripheral nervous system and, therefore, induce peripheral neuropathy are:
- Vinca alkaloids such as vincristine. This drug frequently produces sensory-motor peripheral axonal neuropathy, whose initial and most common manifestations are loss of deep tendon reflexes and extremity paresthesia (which is an abnormal sensation of numbness, burning or tingling).
- Platinum salts such as oxaliplatin. This drug can cause two forms of neuropathy: an acute syndrome and a less frequent chronic neurotoxicity, both characterized by distal paresthesia and, in extreme cases, sensory ataxia (lack of voluntary coordination of muscle movements).
- Taxanes such as paclitaxel and docetaxel. The first one is associated with distal paresthesia, loss of pain and thermal sensation, and positional and vibratory sensation. While with docetaxel, although there may be severe cases, they are generally less frequent and intense.
In addition, those patients treated with a combination of drugs can suffer a toxic synergism, which occurs when the toxicities of each drug appear together. Physicians should consider these combinations to reduce the risks of neurotoxicity.
How can we deal with neurotoxicity?
The oncologist knows the potential risks of chemotherapy. For this reason, to deal with neurotoxicity, and specifically peripheral neuropathy, different measures are taken depending on the moment in which the oncology patient is.
Mitigating the effects
As we said in the previous block, the effects of neurotoxicity, such as peripheral neuropathy, can appear at any time after exposure to the neurotoxic.
Once the first symptoms appear, in case of patients undergoing treatment, abort drug administration is the most effective way to mitigate neurological damage. However, this may not always be the best option if the tumor is not yet “controlled”.
On the other hand, when it comes to patients who have already completed chemotherapy treatment, the effects of neurotoxicity can be treated with:
- Pharmacological agents that relieve symptoms, such as analgesics, antidepressants, and anticonvulsants, always under medical recommendation.
- Neuroprotective agents such as amifostine. Their clinical use is limited by their high cost and secondary effects.
- Non-pharmacological treatments such as physical activity, diet, vitamin supplements, etc.
In addition, in case of patients who show peripheral neuropathy as a neurotoxic effect induced by chemotherapy, it is recommended to:
- Protect hands and feet from extreme temperatures. This also means avoiding very hot or cold showers.
- Wear comfortable clothing and shoes.
At Prospera Biotech we are developing neurocosmetic products specifically designed to keep the neurosensory system balanced and help relieve skin affected by chemotherapy-induced peripheral neuropathy.
We look forward to announcing the product launch soon!
Is it possible to prevent neurotoxicity?
Nowadays, it is not possible to guarantee effective prevention, so efforts are focused on neurological monitoring of patients who are candidates for chemotherapy with neurotoxic agents, to detect it as soon as possible and try to mitigate its effects.
Likewise, at Prospera Biotech we are testing our new product in patients undergoing treatment, to analyze whether it contributes to reducing the risk of the appearance of neuropathy after treatment.
Follow us on social apps to know our progress!
SEOM. Las cifras del cáncer en España 2021. 2021.
St. Jude Children Research Hospital. Cambios en la piel durante el tratamiento del cáncer. 2019.
NIH. Neurotoxicity information page. 2019.
Pltkin SR, Wen PY. Neurologic complications of cancer therapy. Neurol Clin. 2003 Feb; 21 (1): 279-318.
Verstappen CC, Heimans JJ, Hoekman K, Postma TJ. Neurotoxic complications of que- motherapy in patients with cancer: clinical signs and optimal management. Drugs. 2003; 63 (15): 1549-63.
Zajączkowska R, Kocot-Kępska M, Leppert W, Wrzosek A, Mika J, Wordliczek J. Mechanisms of Chemotherapy-Induced Peripheral Neuropathy. Int J Mol Sci. 2019 Mar 22;20(6):1451.
Pérez Valderrama B, Corral Jaime J, Casas Fernández de Tejerina, A. Neurotoxicidad por quimioterapia. Guía SEOM. Capítulo 6. 2019.
Velasco R, Bruna J. Chemotherapy-induced peripheral neuropathy: an unresolved issue. Neurologia. 2010 Mar;25(2):116-31.